You are here:

Hair Loss/Teen Girl with Androgenic Alopecia

Advertisement


Question
In March 2012 I noticed that I could see a lot of scalp on my then-12-year-old-daughter's head. Looking back at school portraits, I could see that her hair had been thinning for about 3 years.

At her pediatrician's recommendation we saw a dermatologist who diagnosed androgenic alopecia by examination. He ordered blood tests which came back showing elevated free and total testosterone. My daughter is 61.5" tall and 88 pounds. She has not started her period yet and has early signs of puberty (Tanner Stage I/II). The dermatologist suggested we start using Men's Rogaine Foam (5%). I checked with the manufacturer, and as stated on the packaging, this product is not for use on females or individuals under 18 years old.  We did not begin Rogaine use.

We then saw an endocrinologist, who did not find an endocrinological reason for the high testosterone levels.  He said he "was not our guy" as far as treating the condition.

Finally, we saw my gynecologist. She said that if we started any hormone therapy, it would cause my daughter to start her period very soon rather than in a year or more as her development indicated might be the case.  Also, there are some risks with hormone therapy (blood clots, etc.), so we did not do this either.  I have been researching this condition on the Internet for nearly a year and asked my gyn about antiandrogen treatment.  She prescribed 100 mg spironolactone 2x a day.  When I went to the pharmacy to pick up the prescription, the pharmacist remarked that this was a high dosage.  I did not purchase the prescription and investigated further. It looks like "spiro" is usually started at 25 mg 2x per day and gradually increased.  I do not have confidence that my gynecologist is familiar with this condition in an adolescent and able to treat it.  Also, the possible side effects of the spiro concern me (liver damage, birth defects in male babies, etc.).

I am at a loss for what to do, as usual the treatments seem to have a lot of potentially risky side effects and are not for adolescents.  My daughter's only apparent symptoms are the elevated testosterone levels and thinning hair. She does not have hirsutism or acne. I wondered if she might have PCOS, but she has no other symptoms such as weight gain.  The endocrinologist had ordered additional bloodwork.  My daughter's FSH was 4.7, LH 2.4, cholesterol 162 (fasting), HDL 54, LDL 79, triglyceride 147, TSH 3.838, Free T4 1.22, Estradiol 33.3, DHEA-S 102, TPO 17.5, Thyroglobulin antibody <20, Androstenedione 118.

So far, the thinning of her hair does not seem to concern my daughter. She is very doctor phobic due to traumatic experiences at a young age, and she is not very cooperative about being examined or having blood work done.  At this point, she can part her hair on the side and comb it so that it is not so obviously thin on top. In the bright light, however it is clearly thin, and it breaks my heart to think of what she may face in the future.  Is there any hope?  As puberty progresses, might her estrogen levels override the testosterone and cause the hair to stop thinning (I assume from DHT action on the hair follicles)?

Please help!  We live in the Charlotte, NC, area and don't know who to turn to now.

Answer
I am really surprised that an endocrinologist would say  he "was not our guy" in a case such as this. I would take you girl to the Department of Endocrinology or the Department of OBGYN at the local medical school and ask to speak to one of the Professors telling them that you have an interesting case which is too confusing for the doctors in practice in Charlotte .
  Men's Rogaine is not going to hurt your daughter but it is not getting to the basic cause of the problem which is too much testosterone.
Perhaps your daughters OBGYN does know what is best as the spironolactone 100mg daily in the morning is the standard therapy for excess testosterone which then causes the androgenetic alopecia ( male or female pattern baldness ).  Getting medical advice from the internet or from a pharmacist is not as reliable as from a board certified specialist in the field you are having problems.
 There is a good chance you daughter has a cyst on her ovary or a small adrenal tumor putting out too much testosterone.
This can be treated with Spironolactone and topical Rogaine to help keep the hair actively growing but more importantly the cause has to be determined. This condition needs to be worked up properly and as I suggested in the first sentence maybe you should go straight to a Medical School
I would check out the following medical school - either the GYN dept or the endorinology department clinics.
UNC School of Medicine Charlotte - Carolinas Healthcare Systems
www.carolinashealthcare.org/unc-school-of-medicine-charlotte

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.